Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Cheyenne, WY

May 20, 2016Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2016, 3:29 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2016, 3:29 PM MDT (21:29 UTC)
Expired
May 20, 2016, 4:00 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 145 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS55 KCYS 202129
SVRCYS
WYC015-031-202200-
/O.NEW.KCYS.SV.W.0007.160520T2129Z-160520T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT FRI MAY 20 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
  NORTHEASTERN PLATTE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 400 PM MDT

* AT 328 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
  OF GUERNSEY CAMPGROUND...OR 26 MILES SOUTH OF LUSK...MOVING NORTH AT
  20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  RAWHIDE BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4236 10452 4235 10464 4257 10474 4258 10441
TIME...MOT...LOC 2128Z 180DEG 18KT 4239 10461 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
115 
WWUS55 KCYS 202143
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT FRI MAY 20 2016

WYC031-202152-
/O.CAN.KCYS.SV.W.0007.000000T0000Z-160520T2200Z/
PLATTE WY-
343 PM MDT FRI MAY 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLATTE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS TURNED MORE
EAST ACROSS NORTHERN GOSHEN COUNTY.  THEREFORE THE WARNING HAS BEEN
CANCELLED.  

LAT...LON 4241 10449 4242 10461 4257 10463 4258 10441
TIME...MOT...LOC 2142Z 203DEG 24KT 4248 10454 

$$

WYC015-202200-
/O.CON.KCYS.SV.W.0007.000000T0000Z-160520T2200Z/
GOSHEN WY-
343 PM MDT FRI MAY 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN GOSHEN COUNTY...

AT 342 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAWHIDE
BUTTES...OR 19 MILES SOUTH OF LUSK...MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
RAWHIDE BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4241 10449 4242 10461 4257 10463 4258 10441
TIME...MOT...LOC 2142Z 203DEG 24KT 4248 10454 

HAIL...1.00IN
WIND...<50MPH
 
$$
726 
WWUS55 KCYS 202157
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT FRI MAY 20 2016

WYC015-202205-
/O.EXP.KCYS.SV.W.0007.000000T0000Z-160520T2200Z/
GOSHEN WY-
357 PM MDT FRI MAY 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOSHEN COUNTY
WILL EXPIRE AT 400 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH THIS THUNDERSTORM AS
IT MOVES NORTHEAST INTO SOUTHERN NIOBRARA COUNTY.

LAT...LON 4241 10449 4242 10461 4257 10463 4258 10441
TIME...MOT...LOC 2153Z 180DEG 18KT 4248 10454 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:13 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 20, 12:13 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1213 PM MDT FRI MAY 20 2016

.UPDATE...
Issued at 1124 AM MDT Fri May 20 2016

showers and thunderstorms will develop by early this afternoon
along the laramie range. This activity will spread northeast into
the plains during the afternoon hours. There is the potential for
a few marginally severe thunderstorms. effective shear is on the
lower end of the super cell thunderstorm spectrum between 20 and
30 kts. MU capes should mainly be between 500-1500 j/kg across the
plains this afternoon. The nam is showing near 2000 j/kg around
Scottsbluff at 21z. based on shear and cape a few severe
thunderstorms are certainly possible...especially as storms move
into the lower north platte river valley as there is more low
level moisture for storms to tap into. The main severe
thunderstorm threat will be hail with gusty winds also possible.
the threat for tornadic activity is very low.

&&

.SHORT TERM...(Today through Sunday)
Issued at 330 AM MDT Fri May 20 2016

Overnight water vapor imagery depicted an active large scale
pattern across the Lower 48 with one upper low departing northern
New England...a second approaching the mid-MS valley...and the
third over the northwest CONUS. The surface analysis placed a
front from eastern MT across central WY...northwest UT...southern
NV and CA. A weak shortwave moving across western SD and northwest
NE was producing widely scattered showers and thunderstorms. This
convective activity will exit the northern NE panhandle by daybreak.
Otherwise...skies were partly cloudy and temperatures were in the
40s to lower 50s. Prevailing winds were southerly 5-15 kt.

00z short range models are in good agreement with the amplification
of the Great Plains upper ridge and western CONUS upper low. The
eastward progression of these systems will be slow through the
short term. Lift from a series of shortwaves rounding the base of
the trough and ejecting north-northeast across the region will
enhance convective development...especially during the afternoons
and evenings. The front to the west will remain nearly stationary
until Sunday when the upper low lifts northeast into MT...inducing
eastward motion across the CWA. Today and Saturday will experience
above normal temperatures with the low/mid level thermal ridge
over the high plains. 700mb temperatures rise into the lower teens
Celsius both days...yielding max temperatures into the 70s to near
80s for the valleys and plains. Instability will once again be
focused initially over the high terrain early this afternoon with
convection developing. Widely scattered thunderstorms will push
out onto the eastern WY plains mid to late this afternoon. SPC has
highlighted the risk for marginally severe thunderstorms over the
high plains...along and east of I-25. The convection may extend
as far east as the northern NE panhandle...but will have a
difficult time holding together further south as the atmosphere
will be capped. The main threats will be hail up to nickel size
and gusty winds to 45 mph.

Saturday may be a different story as a shortwave ejecting across
the high plains interacts with CAPEs of 1000-1500 j/kg and 30 kt
low level shear. The SPC Day 2 outlook indicates a risk for
marginally severe thunderstorms from east central WY across
western NE with isolated large hail...wind gusts to 58 kt and
brief heavy rain. The pressure gradient will increase today with
gusty southerly winds...especially west of the Laramie Range.
Gusts up to 35 kt are expected...with 20-25 kt elsewhere. Similar
winds are forecast Saturday. Sunday will trend cooler with the
passage of the cold front. Temperatures west of the Laramie Range
will be 10-15 degrees cooler...while areas east of I-25 will not
feel the impact of the cooler temperatures until later in the day.

.LONG TERM...(Sunday night through Thursday)
Issued at 245 AM MDT Fri May 20 2016

Sunday night...Expect isolated to widely scattered coverage of
strong thunderstorms in the evening mainly east of a Lusk to
Cheyenne line along and east of a low level convergence boundary,
then decreasing coverage of showers and thunderstorms after midnight.

Monday...Low and mid levels dry out somewhat, thus expect a
corresponding decrease in afternoon and evening thunderstorm coverage,
though isolated thunderstorms anticipated south of a Laramie to
Alliance line.

Tuesday...Flow aloft remains southwest. With a slight increase in
low and mid level moisture, also expect a similar increase in
afternoon and evening thunderstorm coverage.

Wednesday...Southwest flow aloft continues. Low level convergence
boundary progged to be across our southeast counties, where isolated
to scattered afternoon and evening thunderstorms will be focused.

Thursday...Weak troughiness aloft will lie across our counties,
and with enough low and mid level moisture, expect isolated to
scattered afternoon and evening showers and thunderstorms, mainly
along and east of Interstate 25.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1207 PM MDT Fri May 20 2016

Main concern at area terminals this afternoon will be trying to
pinpoint the timing and location of shower/thunderstorm
development. Latest information suggests KCYS and KBFF will be
best positioned to see this activity after 20z today. Given that a
considerable uncertainty remains, have just added VCTS into the
18z TAFS. Felt confident enough to leave thunderstorm mention out
at all other terminals. Of course, will need to keep a close eye
on trends thru the rest of the afternoon. SSE winds
tonight...bring in ifr/mvfr cigs/vsbys to KCYS AND KSNY after
09z.

&&

.FIRE WEATHER...
Issued at 245 AM MDT Fri May 20 2016

No fire weather concerns with green fuels and ample surface moisture.
Warmer than normal temperatures will prevail today and Saturday...
followed by cooler temperatures with a cold frontal passage
Sunday. Isolated to scattered showers and thunderstorms can be
expected...mainly during the afternoons and evenings through the
weekend and much of next week. Southerly winds will be gusty over
the high plains and especially west of the Laramie Range. Minimum
humidities will be above critical thresholds.

&&

.HYDROLOGY...
Issued at 1124 AM MDT Fri May 20 2016

Showers and thunderstorms will mainly occur along and east of the
Laramie range today. There will generally be little impact on
rivers from showers and thunderstorms today but locally heavy rain
will be possible through the lower north platte river valley this
afternoon.

Streams in the mountains have thus far been slow to respond to
warmer temperatures. Should see a little more response tonight
through saturday as the warmest air so far this year moves across
the area and wind speeds increase somewhat.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...SML
SHORT TERM...Jamski
LONG TERM...Rubin
AVIATION...Hahn
FIRE WEATHER...Jamski
HYDROLOGY...SML
Hazardous weather outlook, May 20, 4:57 AM MDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
457 AM MDT FRI MAY 20 2016

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
211100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
457 AM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP OVER AND EAST OF THE LARAMIE RANGE. A FEW STRONG THUNDERSTORMS
PRODUCING HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS WILL BE
POSSIBLE...ESPECIALLY OVER EAST CENTRAL WYOMING AND THE NORTHERN
NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP OVER AND EAST OF THE LARAMIE RANGE SATURDAY. A FEW STRONG
TO SEVERE THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAIN AND
STRONG WINDS WILL BE POSSIBLE ACROSS THE PLAINS.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE SUNDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT
EXPECTED.

HIGH WATER LEVELS FROM MOUNTAIN SNOWMELT RUNOFF AND PRECIPITATION
WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM SOUTHEAST WYOMING
INTO THE NEBRASKA PANHANDLE FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WYZ103>106-109>117-211100-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
457 AM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS. A FEW STRONG
THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
FOR THE NEXT SEVERAL DAYS DUE TO PRECIPITATION AND MOUNTAIN
SNOWMELT. WARM TEMPERATURES SATURDAY WILL LEAD TO RAPID MOUNTAIN
SNOWMELT...CAUSING ADDITIONAL RISES ON AREA CREEKS... STREAMS AND
RIVERS. CAMPERS AND OUTDOOR RECREATIONISTS HEADED TO THE MOUNTAINS
THIS WEEKEND NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID WATER
RISES.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE EACH DAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:15 PM MDTSpecial Weather StatementCYSNiobrara30 min
May 20, 4:26 PM MDTSevere Thunderstorm WarningCYSNiobrara34 min
May 20, 5:44 PM MDTSpecial Weather StatementCYSNiobrara46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.